This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I have been reluctant to use any psychotropic meds due to the side effects of weight gain in many of them. However, it is time that I start to look at the possibilities out there. What medication seems to work best for GAD (without panic attacks) that does not have a side effect of weight gain? I am in the process of trying to lose a lot of weight,and I want something that will not hinder this process (but helping it might be nice). Can you offer any suggestions? Thanks for your help.
Unfortunately, most if not all medications that is prescribed in psychiatry would have weight gain as a side effect. It is a perenial problem that patients face. When I am consulted with this dilemma, I ask the patients to weigh the risk and benefits of taking medications.
All medications have side effects, but I point out to my patients the value in being symptom-free. It is true that gaining weight is itself a problem, but comparing to being depressed or becoming anxious most of the time, I believe its worth taking the chance.
Weight gain is usually controlled through diet and exercise.
If you are quite bothered in taking medication, you may want to try psychotherapy first to treat your anxiety.
Medications indicated for anxiety are Prozac, Zoloft, Paxil, Effexor. Consult with your psychiatrist to determine which among the medications is best suited for you.
I fully understand the problem of the weight gain thing. I, for years, have not wanted to go on any anti-dep. drugs because of this. I am Obessive-Compulsive and need some help,mentally speaking, because I'd see myself fat no matter what...I think...
However, Just this past September-November '99 I decided I better do something, because now I'm newly married and my husband gets to see ME!!No more hiding behind myself and that freaks me out. Like I said I'm searching for a therapist. But do know, that I understand and if you are trying to loose weight it makes it that more frustrating. Be kind to yourself and if you and your physician think this is the way to go, then so be it. But in the meantime, do nice things for yourself. Go walking if you can, do some situps, if you can. Remember, Progress Not Perfection is the key....
Just becasue weight gain is a POTENTIAL side effect of anti-depressants does not mean everyone who takes them will gain weight. I have taken several kinds of anti-depressants and none of them made me gain weight. Also, is chronic anxiety or depression more appealing than gaining a little weight -- IF you gain any? Mental illness is a much more significant and important thing to deal with.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.